Vortioxetine-Induced Mania | Psychiatrist.com
Graphorrhea as a Harbinger of Bipolar Mood Disorder Induced by Vortioxetine
Graphorrhea in the context of mood disorders is considered the visual analogue of logorrhea and thus a “soft” bipolar sign. The following case illustrates the importance of remaining vigilant when assessing patients with a change in mood and graphorrhea.
A 27-year-old Iranian man was brought to the psychiatry service by his wife due to a 2-week history of being withdrawn and self-depreciating as well as insomnia, anorexia, ostensibly low and dampened mood, anergia, aprosexia, and, notably, hypergraphia, which was unusual for him. He also reported suicidal ideations. There were no obvious current psychosocial stressors or genetic load, and this was his first visit to the psychiatric service. Due to safety concerns, he was admitted to the hospital inpatient service. Baseline laboratory investigations, including thyroid-stimulating hormone, toxicology screen, electroencephalography, and neuroimaging were all negative. His Hamilton Depression Rating Scale1 score indicated profound depression.
The mental status evaluation revealed a lanky, sallow, gaunt, pallid man with downcast eyes who looked older than his age and appeared forlorn, morose, slouched, and psychomotorically sluggish. He was soft spoken and would respond only to direct succinct questions with terse, short answers; he presented restricted affectivity with reported hollowed mood, depressive cognitions, somatic over concern, and suicidal intent. No psychotic features were detected. Graphorrhea was evident throughout his diary provided by his wife.
Vortioxetine, a serotonin modulator and stimulator antidepressant, was started at 10 mg in the morning after meals with alprazolam 0.25 mg as needed. Over 2 days, his mood quickly improved, and he appeared energized. A few days later, he became verbose, hyperactive, overly familiar, and disinhibited, with fitful sleep, inappropriate jocularity, and continued graphorrhea, which morphed into pornographorrhea that extended to graffiti on ward walls. Vortioxetine-induced mania was considered, and the medication was discontinued. The patient was kept under close observation and given intramuscular lorazepam as needed. Over the next week, his condition escalated to psychotic mania, as he was now endorsing grandeur and persecutory delusions, and his mood turned mercurial with dysphoric quality. Quetiapine extended release 300 mg was started and titrated to 800 mg on day 4 with tangible improvement over the next 2 weeks. He was discharged and followed up at weeks 4, 8, and 12 with a plateau of euthymia, sound sleep, treatment adherence, and, above all, no graphorrhea. As of this writing, he was back at work and doing well. His only complaint was weight gain, which was addressed through a dietician.
Hypergraphia,2 or graphorrhea, has been tied to organicity (eg, interictal personality and stroke) but also has been reported in schizophrenia and mania, wherein the patient has a compulsive tendency to write at length.3 Hypergraphia is defined as a tendency to excessively write that goes beyond any social, occupational, or educational requirements.4 This condition should be differentiated from organic automatic writing behavior (reiterative graphorrhea) wherein writing perseveration without elaboration is evident.5
As this case portrays, graphorrhea was the only sign that could have pointed to bipolarity lurking in the background of a “pseudounipolar” presentation triggered by exposure to the antidepressant vortioxetine. The triazolo benzodiazepine alprazolam is notorious for inducing mania6 and could be contributory in this case as well. As similar cases abound in the literature,7 it is suggested that clinicians be vigilant when assessing patients with a change in mood and graphorrhea, especially pornographomania, which is a visual analog of logorrhea and indicative of accelerated thought processes and a “soft” sign of bipolarity.
Published online: September 10, 2020.
Potential conflicts of interest: None.
Patient consent: The patient provided informed consent to publish this report, and information has been de-identified to protect anonymity.
aDepartment of Psychiatry, Al-Manara CAP Centre, Kuwait Centre for Mental Health, Shuwaikh, State of Kuwait
*Corresponding author: Ahmed Naguy, MBBch, MSc, Department of Psychiatry, Al-Manara CAP Centre, Kuwait Centre for Mental Health, Jamal Abdul-Nassir St, Shuwaikh, Sulibikhat 21315, State of Kuwait .
Prim Care Companion CNS Disord 2020;22(5):19l02551
To cite: Naguy A. Graphorrhea as a harbinger of bipolar mood disorder induced by vortioxetine. Prim Care Companion CNS Disord. 2020;22(5):19l02551.
To share: https://doi.org/10.4088/PCC.19l02551
© Copyright 2020 Physicians Postgraduate Press, Inc.
Buy this Article as a PDF